Texas, 2013Dense Fog in Texas, February 21, 2013
February 21, 2013 · NWS AMA · 5 events in 5 counties and zones
Abundant low level moisture from snow showers earlier in the day allowed dense fog to form across the southern Texas Panhandle. Even as surface winds gusted into the 30 mph range, surface visibilities dropped to a quarter mile or less for a couple hours at Amarillo (Potter and Randall County), Herford (Deaf Smith County), Vega (Oldham County), and Claude (Armstrong County).
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low level moisture from snow showers earlier in the day allowed dense fog to form across the southern Texas Panhandle. Even as surface winds gusted into the 30 mph range, surface visibilities dropped to a quarter mile or less for a couple hours at Amarillo (Potter and Randall County), Herford (Deaf Smith County), Vega (Oldham County), and Claude (Armstrong County). While no vehicle accidents were reported, traffic flow on roads and highways were reduced greatly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 21, 5:51 PM CST, 51 minutes earlier.
Area forecast discussion, Feb 21, 5:51 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CST THU FEB 21 2013
.AVIATION.../00Z TAFS/
MAIN CONCERN IS FZFG POTENTIAL TONIGHT. THERE WILL LIKELY BE
ISOLATED PATCHES OF FZFG WITH VLIFR CONDITIONS 03Z-14Z, BUT
OUR CONFIDENCE IS LOW AS TO WHETHER THEY WILL IMPACT ANY TERMINAL.
IF FZFG DOES DEVELOP, BELIEVE THE TERMINAL WITH THE HIGHEST CHANCE
OF OCCURRENCE WILL BE KAMA.
THERE IS A SMALL CHANCE FOR -SHSN AT KAMA AND KDHT AFTER 22Z, BUT
THE BETTER CHANCES WILL BE AFTER THIS TAF PERIOD.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 330 PM CST THU FEB 21 2013/
DISCUSSION...
LIGHT SNOW CONTINUES TO MOVE OUT OF THE PANHANDLES AS THE UPPER LOW
TRACKS FURTHER NORTH THAN PREVIOUSLY THOUGHT. ABUNDANT LOW LEVEL
MOISTURE PROVIDED BY THE PRECIPITATION THAT FELL LAST NIGHT AND
TODAY MAY LEAD TO PATCHY FOG ACROSS THE AREA TONIGHT AS WINDS BEGIN
TO DECREASE. SHOULD ANY FOG DEVELOP IT COULD LOWER VISIBILITIES TO
LESS THAN ONE MILE AND SHOULD DISSIPATE BY 10 AM FRIDAY.
THE SNOW FROM TODAY WILL HAVE A MAJOR IMPACT ON THE HIGH TEMPS FOR
FRIDAY. WENT BELOW MOS NUMBERS IN THE AREAS THAT GOT THE HIGHEST
SNOW AMOUNTS FOR THIS REASON. DEPENDING ON THE AMOUNT OF MELT OVER THE
NEXT 24 HOURS WILL BE THE BIGGEST FACTOR ON HOW MUCH COOLER THE
HIGHS COULD BE. THEN ANOTHER DISTURBANCE IS EXPECTED FRIDAY NIGHT
INTO EARLY SATURDAY MORNING. THERE ARE SOME DIFFERENCES IN THE
PRECIP POTENTIAL WITH THIS SYSTEM DUE TO THE DIFFERENCES ON THE
SPEED OF THIS DISTURBANCE. HAVE KEPT LOW POPS ACROSS THE OKLAHOMA
AND NORTH TEXAS PANHANDLES. ANY PRECIPITATION THAT MAY OCCUR WOULD
BE IN THE FORM OF SNOW WITH LIGHT ACCUMULATIONS POSSIBLE.
ANY SNOW ACCUMULATIONS EARLY SATURDAY MORNING SHOULD HAVE PLENTY OF
TIME TO MELT AWAY AS HIGH TEMPERATURES CLIMB INTO THE 40S AND 50S
ACROSS THE AREA. THE SLIGHTLY WARMER CONDITIONS WONT STICK AROUND
LONG AS YET ANOTHER...MORE PROMINENT...SYSTEM IS EXPECTED SUNDAY
INTO MONDAY MORNING. IT IS A LITTLE EARLY TO TRY AND EXACTLY
DEFINE THE PRECIP TYPES WITH THIS SYSTEM AS THERE ARE BOTH
DIFFERENCES IN POSITIONING AND PRECIP POTENTIAL. BUT LEANED CLOSER
TO THE NAM AND ECMWF WITH A MORE SOUTHERN POSITION OF THE LOW AND
WITH MORE OPTIMISTIC PRECIP CHANCES THAN THE GFS. WITH THAT THINKING
THERE DOES APPEAR TO BE A PERIOD WHERE OVERNIGHT SNOW MAY BEGIN TO
MIX WITH RAIN DURING THE DAY ON SUNDAY. THEN AS NIGHT BEGINS TO FALL
PRECIP SHOULD TRANSITION BACK TO ALL SNOW.
BY MONDAY AFTERNOON ALL PRECIP SHOULD END...ASSUMING THE SYSTEM DOES
NOT SLOW GREATLY...AND A DRY PERIOD SHOULD BE IN STORE FOR THE
PANHANDLES. A DISTURBANCE IS SHOWN TO COME CLOSE TO THE PANHANDLES
AROUND WEDNESDAY BUT FOR NOW WILL KEEP THE AREA DRY.
FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER IS EXPECTED THOUGHT THE
NEXT SEVEN DAYS.
PREV DISCUSSION... /ISSUED 203 PM CST THU FEB 21 2013/
UPDATE...
RADAR TRENDS HAVE CONTINUED TO SHOW A RAPID DECREASE IN SNOW
COVERAGE ACROSS THE TEXAS AND OKLAHOMA PANHANDLE THIS AFTERNOON. THIS
IS A LITTLE SOONER THAN EXPECTED DUE TO THE UPPER LOW ASSOCIATED WITH
THE SNOW HAS TAKEN A FURTHER NORTH EJECTION THAN PREVIOUSLY EXPECTED.
AS SUCH HAVE EXPIRED THE WINTER STORM WARNING AND WINTER WEATHER
ADVISORY EARLY. THERE ARE A FEW LIGHT RETURNS STILL OVER THE FAR
NORTHEASTERN OKLAHOMA PANHANDLE BUT ANY SIGNIFICANT ACCUMULATIONS ARE
NOT EXPECTED.
PREV DISCUSSION... /ISSUED 1141 AM CST THU FEB 21 2013/
AVIATION...
UPPER LEVEL STORM SYSTEM WILL CONTINUE MOVE AWAY FROM THE PANHANDLES
THIS AFTERNOON. CONDITIONS WILL SLOWLY IMPROVE FROM SOUTHWEST TO
NORTHEAST WITH GUY IMPROVING LAST. FOG IS EXPECTED TO DEVELOP AGAIN
TONIGHT. CLEARING SKIES...LIGHT WINDS AND A MOIST GROUND CALL FOR
FOG. THE FOG MAY BE DENSE IN SPOTS...BUT CONFIDENCE ON WHERE IT WILL
DEVELOP IS NOT VERY HIGH. FOR NOW HAVE COVERED THE TAFS WITH MVFR
CONDITIONS OVERNIGHT...BUT CONDITIONS MAY BE MUCH WORSE. THE FOG IS
EXPECTED LIFT BY LATE IN THE MORNING ON FRIDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
JJ/JC
Hazardous weather outlook, Feb 21, 2:03 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
203 PM CST THU FEB 21 2013
OKZ001>003-TXZ001>020-220815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
203 PM CST THU FEB 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GOEHRING
In the hours before
Local storm report, Feb 21, 3:17 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM SNOW HIGGINS 36.12N 100.03W
02/21/2013 M7.0 INCH LIPSCOMB TX PUBLIC
&&
EVENT NUMBER AMA1300237
LGLocal storm report, Feb 21, 3:48 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM SNOW 1 S SPEARMAN 36.18N 101.19W
02/21/2013 M4.5 INCH HANSFORD TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1300238
LGLocal storm report, Feb 21, 3:54 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM SNOW 2 WSW BORGER 35.65N 101.43W
02/21/2013 M2.4 INCH HUTCHINSON TX CO-OP OBSERVER
FINAL SNOWFALL TOTAL.
&&
EVENT NUMBER AMA1300240
LGLocal storm report, Feb 21, 3:56 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM SNOW 1 SE CANADIAN 35.90N 100.37W
02/21/2013 M5.0 INCH HEMPHILL TX FIRE DEPT/RESCUE
SOME MELTING HAD OCCURRED BEFORE OBSERVATION
&&
EVENT NUMBER AMA1300241
FENNERLocal storm report, Feb 21, 4:00 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM SNOW 1 NNW STRATFORD 36.35N 102.08W
02/21/2013 M4.5 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1300242
FENNERLocal storm report, Feb 21, 6:19 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 2 WNW PALO DURO CANYON 34.96N 101.71W
02/21/2013 M1.4 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1300243
FENNERDense Fog, Armstrong
- When
- February 21, 6:42 PM CST to 8:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- AWOS
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
A quarter mile visibility was reported by the Claude (Armstong County) AWOS.
Dense Fog, Deaf Smith
- When
- February 21, 6:42 PM CST to 8:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A quarter mile visibility was reported by the Hereford (Deaf Smith County) AWOS.
Dense Fog, Oldham
- When
- February 21, 6:42 PM CST to 8:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- AWOS
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
A quarter mile visibility was reported by the Vega (Oldham County) AWOS.
Dense Fog, Potter
- When
- February 21, 6:42 PM CST to 8:00 PM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A quarter mile visibility was reported by the Amarillo (Potter County) ASOS.
Dense Fog, Randall
- When
- February 21, 6:42 PM CST to 8:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Public
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A quarter mile visibility was reported by a member of the public in Amarillo (Randal County).
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437217, 437218, 437219, 437220, 437221.